Heavy Rain, Palo Alto
- When
- September 15, 4:30 AM CST to September 16, 3:00 AM CST
- Where
- Palo Alto County, 1.01 mi E of Emmetsburg
- Reported by
- COOP Observer
- Coordinates
- 43.120, -94.680
Coop observer reported heavy rainfall of 2.41 inches.
Storms initiated out in the Nebraska Panhandle area the night prior, translating eastward through the night across northern Nebraska and southern South Dakota. As the storms approached and entered northern Iowa and southern Minnesota they strengthened, expanded in aerial coverage, and turned southward along the instability gradient.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Storms initiated out in the Nebraska Panhandle area the night prior, translating eastward through the night across northern Nebraska and southern South Dakota. As the storms approached and entered northern Iowa and southern Minnesota they strengthened, expanded in aerial coverage, and turned southward along the instability gradient. The primary results of the storms were gusty winds and heavy rainfall. The bulk of the rainfall occurred during the evening of the 15th, and tapered off in the early hours of the 16th. A couple of high wind gust reports were received along with numerous heavy rainfall amounts between 2 and 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 15, 2:53 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 353 AM CDT Thu Sep 15 2016 .SHORT TERM.../Today/ Issued at 349 AM CDT Thu Sep 15 2016 High pressure to push off to the East today and although the high has been pushing in dry air...we will saturate and see precip today. The models however...even the hi-res models...are having a tough time resolving just where initially and how quickly this will happen. However...it's clear that NW Iowa and locations to the North and West are already seeing saturation as a stratus deck has been evident there since the beginning of the shift and now FSD is reporting light rain and some fog. The hi-res models that have picked up on this the best are the ARW and NMM and as such I've modeled sky condition and pop trends along those models solutions. I've increased pops this morning across the Northwest and decreased them across the South central as a result. By late morning into the early afternoon theta-e advection and forcing move into the Western third of so of the state so I have increased pops accordingly in these areas. The better forcing outruns the better instability and shear so while we will see some decent qpf amounts in the afternoon...the better chance for strong/severe storms should remain to the West of the forecast area...perhaps eclipsing the far Western portion of the forecast area by later this afternoon. Some areas may see heavy rainfall later in the afternoon but at this point I'm not thinking flash flooding since it's been some time since the last rainfall and PWATs are under 1.75 inches. This may not be the case in later periods since precip is expected to be continuing through Friday but I am not considering any headlines for today. I did nudge highs down a degree or so today from the expected thicker cloud cover. .LONG TERM.../Tonight through Wednesday/ Issued at 349 AM CDT Thu Sep 15 2016 The primary concerns through the period will remain precip chances into Friday, and then another potential window into the middle of next week. At onset, remnants of current NE convection are expected to persist into the immediate MO River Valley driven by weak to moderate large scale forcing with contributions of diffluence aloft, DPVA and theta-e advection. This will likely persist into the night across IA in some form but remain fairly unfocused as IA is essentially in the warm sector with little baroclinicity. Soundings suggest it will be only slightly elevated, likely around 500m per soundings, and driven by 20-30kts of inflow as shown along the 300K isent surface. It is expected to remain sub-severe however as instability should be relatively weak with minimal effective shear. Additional more potent surface based convection may develop across NE during peak heating but end up with a similar fate per the reasoning above. Additional convection may develop into Friday along and ahead of a rather unorganized frontal boundary, but synoptic scale forcing contributions look weaker this far south and mainly kinematic/mid based. Rainfall may be more of a concern than severe. Precipitable water and warm cloud depth values are not extreme versus climatology, but there will be a more anomalous supply of 0-1km moisture which could certainly boost rainfall amounts. The mean wind changes little Thu Night into Fri and remains weak with only around 20kts of flow so training is certainly possible. This could result in isolated 1-3” amounts possible before the precip diminishes NW-SE late Fri. The 00z GFS has lingered precip later into Fri Night and even early Sat morning south with stronger forcing moving out of the Plains but this is an outlier versus other solutions and is new from previous runs so has been left out for now but is something to watch. After muggy weather tonight and Friday, fair weather and more seasonal temperature and humidity levels are the offing for the weekend as high pressure settles into Iowa behind the departing Great Lakes upper low. The question will turn to when to introduce precip again. The GFS and ECMWF have come into somewhat better agreement since yesterday with a weak MO Valley short wave Sunday followed by central Plains ridging into Tuesday. Forcing with the wave is weak or neutral keeping the forecast dry. A weak wave will top the ridge late Monday however with a front just dropping into Iowa resulting in some brief low end PoPs by then, but appreciable chances do not return to the forecast until around Wednesday when heights lower ahead of the NW CONUS trough resulting in a fairly strong surge of theta-e advection into the MO Valley. This will also bring another bout of late summer humidities and slightly above normal temperatures. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1150 PM CDT Wed Sep 14 2016 Large surface high pressure continues to provide dry air over the forecast area and looks to ward off the MVFR stratus until mid to late morning Thursday to mainly FOD and DSM. The latest HRRR has a good handle on the ceiling trends and keeps ALO, OTM, and MCW in VFR until the afternoon. Introduced MVFR visibility and ceilings toward the end of the forecast period with the scattered showers and thunderstorms expected over much of central Iowa. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...Small AVIATION...Podrazik
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 431 AM CDT THU SEP 15 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 431 AM CDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CHANCES WILL INCREASE WEST TO EAST TODAY BEFORE BECOMING LIKELY AREA WIDE TONIGHT. LOCALLY HEAVY RAINS...AND POTENTIALLY ISOLATED FLASH FLOODING...ARE POSSIBLE. THE SEVERE WEATHER CHANCES ARE LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS ARE ALSO IN THE FORECAST FRIDAY...NORTHEAST LATE MONDAY...AND STATEWIDE TUESDAY NIGHT AND WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER OR HEAVY RAIN IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR SEVERE WEATHER IS UNLIKELY THROUGH THE PERIOD...BUT HEAVY RAIN AND FLOODING REPORTS MAY BE NECESSARY INTO TONIGHT. SMALL
The Des Moines radar (KDMX), 173 km away, was scanning. The volume nearest the first event began at 10:35 UTC.
43 heavy rain, 2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Coop observer reported heavy rainfall of 2.41 inches.
Coop observer reported heavy rainfall of 2.08 inches.
Trained spotter reported heavy rainfall of 3.05 inches.
Estherville ASOS recorded heavy rainfall of 2.59 inches.
Automated LARC recorded heavy rainfall of 3.2 inches over the previous 12 hours.
Coop observer reported heavy rainfall of 2.70 inches.
Coop observer reported heavy rainfall of 2.95 inches.
Coop observer reported heavy rainfall of 2.25 inches.
Coop observer reported heavy rainfall of 2.11 inches.
Coop observer reported heavy rainfall of 2.10 inches.
Trained spotter reported heavy rainfall of 2.30 inches.
Numerous public reports of penny sized hail.
Coop observer reported heavy rainfall of 2.55 inches.
Trained spotter reported 58-66 mph wind gusts measured with a hand held anemometer. Also reported several 2 inch diameter tree limbs down.
Coop observer reported heavy rainfall of 2.78 inches.
Trained spotter reported nickel sized hail.
Trained spotter reported heavy rainfall of 2.48 inches.
Coop observer reported heavy rainfall of 2.30 inches.
Coop observer reported heavy rainfall of 2.31 inches.
Coop observer reported heavy rainfall of 2.72 inches.
Local law enforcement reported a car stalled/stranded after driving through flooded roads. Delayed report.
Coop observer reported heavy rainfall of 3.76 inches.
Trained spotter reported heavy rainfall of 2.50 inches from storms last night.
Public called in heavy rainfall report of 1.72 inches from storms last night.
Ames airport ASOS recorded heavy rainfall of 2.16 inches.
Coop observer reported heavy rainfall of 2.64 inches.
Coop observer reported heavy rainfall of 2.19 inches.
Coop observer reported heavy rainfall of 3.20 inches.
Waterloo airport ASOS recorded 61 mph wind gusts.
Marshalltown airport ASOS recorded heavy rainfall of 2.02 inches.
Coop observer reported heavy rainfall of 2.05 inches.
Coop observer reported heavy rainfall of 2.49 inches.
Coop observer reported heavy rainfall of 3.19 inches.
Coop observer reported heavy rainfall of 2.9 inches.
Coop observer reported heavy rainfall of 2.50 inches.
Coop observer reported heavy rainfall of 2.57 inches.
Coop observer reported heavy rainfall of 2.30 inches.
Coop observer reported heavy rainfall of 2.20 inches.
Coop observer reported heavy rainfall of 2.02 inches.
Coop observer reported heavy rainfall of 3.11 inches.
NWS employee reported heavy rainfall of 2.07 inches.
Coop observer reported heavy rainfall of 2.83 inches.
Amateur radio report of heavy rainfall of 2.57 inches.
Trained spotter reported heavy rainfall of 2.36 inches.
Coop observer reported heavy rainfall of 2.40 inches.
Coop observer reported heavy rainfall of 2.26 inches.
Public reported heavy rainfall of 3.80 inches.
Trained spotter called in heavy rainfall report of 3.10 inches from storms last night.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658878, 658883, 658848, 658849, 658844, 658853, 658852, 658854, 658855, 658879, 658889, 658837, 658880, 658838, 658862, 658839, 658847, 658859, 658866, 658867, 658840, 658871, 658885, 658886, 658850, 658857, 658863, 658873, 658841, 658851, 658864, 658874, 658856, 658858, 658868, 658869, 658875, 658865, 658870, 658860, and more.